Alert archive / Maryland / Flash Flood Warnings in 2005

Flash Flood Warning 30, NWS Baltimore/Washington

June 28, 2005Baltimore County, Maryland

NWS Baltimore/Washington issued this flash flood warning at Jun 28, 2005, 5:17 PM EDT for Baltimore County, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 2005, 5:17 PM EDT (21:17 UTC)
Expired
Jun 28, 2005, 8:15 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Baltimore County, MD

The radar

The Sterling radar (KLWX), 91 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 9.3 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2005-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2005-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
109 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 3:21 PM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 28, 3:21 PM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
321 PM EDT TUE JUN 28 2005

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
THE TROPICAL AIRMASS WILL BE ON TAP...ONCE AGAIN...FOR TOMORROW.

CURRENTLY...HIGH CLOUDINESS IS SPREADING NORTHEAST OVER THE CWFA.
TEMPERATURES ARE IN THE LOWER 90S IN MOST LOCALES...WITH DEWPOINTS
IN THE LOWER TO MID 70S. HEAT INDICES THIS AFTERNOON HAVE REACHED
ABOVE 100 DEGREES IN THE METROPOLITAN AREAS OF WASHINGTON DC AND FOR
BALTIMORE CITY. OVERNIGHT...ONGOING SHOWERS AND THUNDERSTORMS SHOULD
DECREASE IN COVERAGE AND INTENSITY WITH SUNSET. HOWEVER...WITH THE
JUICY AIRMASS IN PLACE...WILL LINGER SCATTERED POPS IN THE FORECAST
OVERNIGHT.

HIGH PRESSURE WILL REMAIN IN PLACE AT THE SURFACE AND ALOFT. NO REAL
SURFACE OR MID LEVEL FOCUSING MECHANISMS FOR CONVECTION...HOWEVER
THE ATMOSPHERE IS JUICY AND UNSTABLE ENOUGH TO PRODUCE
CONVECTION...ESPECIALLY DURING THE MAX HEATING OF THE DAY. THE
MODELS ARE STILL RUNNING PRETTY HIGH WITH THEIR POPS
NUMBERS...ALMOST CATEGORICAL...BUT WILL KEEP POPS IN THE HIGH
END/LIKELY RANGE.

THE MAV TEMP GUIDANCE HAS BEEN SUPERIOR FOR THE LAST FEW DAYS OVER
THE MEX. HAVE LEANED MORE TOWARDS THE MAV NUMBERS FOR THE SHORT TERM
FORECAST...HOWEVER THE GUIDANCE SEEMS TO COME MORE INTO LINE WITH
ONE ANOTHER. OVERNIGHT...TEMPERATURES WILL BE VERY SIMILAR TO LAST
NIGHTS...MAYBE A FEW DEGREES WARMER DUE TO CLOUD COVER. HIGH
TEMPERATURES FOR WEDNESDAY SHOULD BE SLIGHTLY COOLER THAN TODAYS
DUE TO THE INCREASED CLOUD COVER.

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...
WARM AND HUMID CONDITIONS WITH DEWPOINTS IN THE 70S WILL PERSIST
UNTIL A COLD FRONT CAN CHANGE THE AIR OUT FOR THE WEEKEND.
SUBTROPICAL HIGH WILL PUMP WARM AND HUMID AIR UP FROM THE GULF WHILE
A WEAK UPPER TROF WILL REMAIN OVER THE AREA FOR THE MID WEEK. THE
RESULT WILL BE AFTERNOON DESTABILIZATION AND CONVECTION. TROPICAL
MOIST ADIABATIC INSTAB PERSISTS THRU THE WEEK...BUT FORCING IS
LACKING. THINK THE TSRA WILL BE MAINLY OF THE AFTERNOON AND EVE
VARIETY...WILL ADJUST HOURLY POPS ACCORDINGLY. ETA HAS A UPPER LOW
FORMING OVERHEAD THU...BUT WILL CAST MY FORECAST WITH THE GFS WHICH
AVOIDS THAT.

CURRENTLY EXPECT FRI AFTERNOON FOR COLD FRONTAL PASSAGE WITH A LINE
OF THUNDERSTORMS LATE DAY. AFTER THAT A MORE PLEASANT HIGH PRESSURE
AREA MOVES IN FROM THE NW WITH MORE CONTINENTAL DRIER AIR MOVING IN
FOR SAT AND SUN. MONDAY FOR THE HOLIDAY AND TUE CURRENTLY HAVE
RETURN FLOW SETTING BACK UP AND THE UPPER RIDGE AMPLIFYING WITH
WARMING TEMPS.

&&

.AVIATION...
VFR CONDITIONS CURRENTLY. SCATTERED SHOWERS AND THUNDERSTORMS MAY
REDUCE VISBYS TO AROUND 2SM TSRA THIS AFTERNOON. VFR EXPECTED
OVERNIGHT...LIGHT FOG/MIST MAY REDUCE VSBYS TO 3-4SM BEFORE
SUNRISE.

&&

.MARINE...
SOUTH WINDS ALREADY ON THE SOUTH BAY AROUND 15 TO 18 KTS. WILL BE
RAISING A SCA FOR THE LOWER TWO SECTIONS OF THE BAY...AS SOUTHERLY
WINDS TEND TO CHANNEL UP THE BAY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...HEAT ADVISORY FOR DCZ001 UNTIL 6 PM TUESDAY.
MD...HEAT ADVISORY FOR MDZ004-009>011-013-014-016>018 UNTIL 6 PM
     TUESDAY.
VA...HEAT ADVISORY FOR VAZ038>042-050>057 UNTIL 6 PM TUESDAY.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ533-534 UNTIL 8 AM WEDNESDAY.

SHORT TERM...LISTEMAA
LONG TERM...STRONG
AVIATION...
Hazardous weather outlook, Jun 28, 3:55 PM EDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
355 PM EDT TUE JUN 28 2005

ANZ530>537-MDZ002-003-005>007-VAZ021-025>031-036-037-WVZ048>055-
292000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-ALLEGANY-
WASHINGTON-CARROLL-NORTHERN BALTIMORE-HARFORD-HIGHLAND-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
355 PM EDT TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING. ANY SEVERE STORM THAT DEVELOPS WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO 60 MPH AND TORRENTIAL RAINFALL. DUE TO THE
SLOW MOVEMENT OF THE THUNDERSTORMS...FLASH FLOODING WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUIRED.

DCZ001-MDZ004-009>011-013-014-016>018-VAZ038>042-050>057-292000-
DISTRICT OF COLUMBIA-FREDERICK MD-MONTGOMERY-HOWARD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-ORANGE-
CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
355 PM EDT TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR THIS AFTERNOON THROUGH 6 PM. HEAT
INDEX VALUES OF 98 TO 103 ARE CURRENTLY FORECAST.

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING. ANY SEVERE STORM THAT DEVELOPS WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO 60 MPH AND TORRENTIAL RAINFALL. DUE TO THE
SLOW MOVEMENT OF THE THUNDERSTORMS...FLASH FLOODING WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

POTTER ACTIVATION IS REQUIRED.

In the hours before

Local storm report, Jun 28, 2:45 PM EDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
245 PM EDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     DEER RUN                38.72N 79.23W
06/28/2005                   PENDLETON          WV   AMATEUR RADIO

            TREES DOWNED

&&

MANNING
Local storm report, Jun 28, 4:22 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
422 PM EDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     BALTIMORE               39.30N 76.61W
06/28/2005                   BALTIMORE CITY     MD   FIRE DEPT/RESCUE

            TREES DOWN IN NORTHWEST BALTIMORE CITY.

&&

MANNING
Local storm report, Jun 28, 4:24 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
424 PM EDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     2 W BROADWAY            38.61N 78.83W
06/28/2005                   ROCKINGHAM         VA   TRAINED SPOTTER

            TREES DOWNED

&&

MANNING
Local storm report, Jun 28, 4:46 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
446 PM EDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     BALTIMORE               39.30N 76.61W
06/28/2005                   BALTIMORE CITY     MD   FIRE DEPT/RESCUE

            TREES DOWNED.

&&

MANNING

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 2:21 PM EDTSevere Thunderstorm WarningLWXShenandoah40 min
Jun 28, 2:24 PM EDTSevere Thunderstorm WarningLWXPage31 min
Jun 28, 3:33 PM EDTSpecial Marine WarningLWX42 min
Jun 28, 4:57 PM EDTSpecial Marine WarningLWX63 min
Jun 28, 6:14 PM EDTFlash Flood WarningLWXGreene3 hr
Jun 28, 6:28 PM EDTSpecial Marine WarningLWX92 min
Jun 28, 3:37 PM EDTFlash Flood WarningLWXCity of Baltimore113 min
Jun 28, 4:04 PM EDTSevere Thunderstorm WarningLWXBaltimore, City of Baltimore56 min
Jun 28, 4:33 PM EDTSevere Thunderstorm WarningLWXCarroll43 min
Jun 28, 4:57 PM EDTSevere Thunderstorm WarningLWXBaltimore63 min
Jun 28, 5:50 PM EDTSevere Thunderstorm WarningLWXHoward41 min
Jun 28, 7:02 PM EDTFlash Flood WarningLWXCity of Baltimore3 hr
Jun 28, 1:20 PM EDTSevere Thunderstorm WarningLWXPendleton40 min
Jun 28, 1:56 PM EDTFlash Flood WarningLWXGrant2 hr

Nearby

Flash Flood Warnings in Maryland, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.